New Mexico, 2019

High Wind in New Mexico, May 17, 2019

May 17, 2019 · NWS MAF · 1 event in 1 county or zone

An upper level storm system moving through the Rockies resulted in high winds through the Guadalupe Mountains.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MAF wrote it up.

An upper level storm system moving through the Rockies resulted in high winds through the Guadalupe Mountains.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at May 17, 10:45 AM MST, 15 minutes earlier.

Area forecast discussion, May 17, 10:45 AM MST, 15 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
1245 PM CDT Fri May 17 2019

.DISCUSSION...
Please see the 18Z aviation discussion below.

&&

.AVIATION...
The dryline is expected to move east of TAF sites early this
afternoon. To the west of this boundary, breezy to gusty west
winds are forecast at TAF locations. The dryline is expected to
retreat westward by late afternoon. This will result in surface
winds at KMAF and KFST becoming southeast. This will lead to
increasing thunderstorm chances at these two locations, both late
this afternoon and again tonight. Storms that do develop will have
the potential to reach severe levels with the main threats being
large hail and gusty winds.

&&

.PREV DISCUSSION... /issued 341 AM CDT Fri May 17 2019/

DISCUSSION...
Deep mixing today will push dryline out into the Low Rolling
Plains, but dryline will hang up across ern Pecos Co/Lower Trans
Pecos-Big Bend. An isold tstm or 2 will likely develop there
between 21Z-24Z. Dryline will then retreat to near a Lamesa-Wink-
Pecos line by 03Z and there is consensus that storms will develop
on dryline in wrn PB around 06Z as low-level jet develops.
Dewpoints will be exceptionally high (U60s) east of the dryline
and NAM12 forecast soundings show that ML CAPEs will surge much
higher (3000 J/KG) by 03Z. By 06Z thick CAPEs around -20C support
the idea of accelerating updrafts capable of supporting very large
hail. 0-1km SRH of 120 m2/s2 is supportive of tornadoes, even
moreso with deviant storm motion. From our perspective along and n
of I-20 is the most favored area for severe storms. We will
upgrade to High Wind Warning for Guadalupe/Delaware Mtns as WSW 7h
winds increase to around 35kts by 15Z. Windy and much drier
conditions will follow for Sat in wake of the Pacific cold front
with temps only a few degrees cooler, near normal. Dry air will
hold in place and will make for a cool Sunday morning with temps
widespread in the 50s. Low-level thermal ridge will reform n-s
along/near TX/NM state line extending into the Trans Pecos as mid-
level pattern reloads and as such Sunday PM will be on the the
hot side. There will again be the possibility of nocturnal
convection early Monday AM when dryline will have retreated into
SE NM-Big Bend. A second stronger shrtwv trof is likely Mon PM
with more severe storms in the ern half or so of CWFA, above
normal temps west of the dryline. Dry air will push out east on
Tue and this will be a down day wrt to convective potential.
Dryline will quickly return west on Wed and a mid-level will low
drop into the the intermountain west. GFS has the low close to E
NM/W TX and not sure how if storms will hold off? In either
solution the mid-level flow is strongly backed which usually
portends tstms. More dryline storms are expected Thur in strong sw
flow aloft and probably Friday too.

FIRE WEATHER...
Elevated fire wx concerns today across parts of SE NM that did
get rain yesterday. Winds of 20-30 mph and min RH of 10-15 pct
will be offset by ERC below the 50th percentile, same for GDP
Mtns.

&&

.PRELIMINARY POINT TEMPS/POPS...
Big Spring                     63  84  54  88 /  70  10   0   0
Carlsbad                       58  84  54  90 /  10   0   0   0
Dryden                         67  90  61  92 /  50  10   0   0
Fort Stockton                  61  84  57  91 /  50   0   0   0
Guadalupe Pass                 56  75  55  83 /   0   0   0   0
Hobbs                          56  82  51  87 /  20   0   0   0
Marfa                          52  80  48  87 /  10   0   0   0
Midland Intl Airport           62  85  56  90 /  60   0   0   0
Odessa                         61  84  55  90 /  50   0   0   0
Wink                           59  85  54  92 /  20   0   0   0

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...High Wind Warning until 7 PM MDT this evening for Guadalupe
     Mountains of Eddy County.

TX...High Wind Warning until 7 PM MDT this evening for Guadalupe
     Mountains Above 7000 Feet-Guadalupe and Delaware Mountains.

&&

03/44/03
Hazardous weather outlook, May 17, 2:05 AM MST, 8 hours 55 minutes before
Hazardous Weather Outlook
National Weather Service Midland/Odessa TX
405 AM CDT Fri May 17 2019

NMZ027>029-033-034-TXZ045>048-050>053-059>063-067>070-075-082-
270>282-180915-
Guadalupe Mountains of Eddy County-Eddy County Plains-
Northern Lea County-Central Lea County-Southern Lea County-Gaines-
Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-Loving-Winkler-
Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-Pecos-Terrell-
Guadalupe Mountains Above 7000 Feet-Guadalupe and Delaware Mountains-
Van Horn and Highway 54 Corridor-Eastern Culberson County-
Reeves County Plains-Chinati Mountains-Marfa Plateau-Davis Mountains-
Davis Mountains Foothills-Central Brewster County-Chisos Basin-
Presidio Valley-Lower Brewster County-
405 AM CDT Fri May 17 2019 /305 AM MDT Fri May 17 2019/

This Hazardous Weather Outlook is for portions of southeast New
Mexico, southwest Texas, and western Texas.

.DAY ONE...Today and Tonight

Strong to severe thunderstorms are expected late this afternoon, but
especially tonight across portions of the Permian Basin and the Lower
Trans Pecos/Stockton Plateau. All severe weather hazards will be
possible, including large to very large hail, damaging winds,
tornadoes, frequent lightning, and heavy rainfall.

A High Wind Warning is in effect for the Guadalupe and Delaware
Mountains late this morning through early this evening.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

There is an increased probability of severe thunderstorms Monday and
Monday evening across the central and eastern Permian Basin.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be necessary late this afternoon into tonight.

This product, along with other watches, warnings, advisories,
and statements issued by the National Weather Service Office in
Midland, can be found on the internet at...
https://weather.gov/midland

In the hours before

Local storm report, May 17, 10:09 AM MST, 51 minutes before
PRELIMINARY LOCAL STORM REPORT
National Weather Service Midland/Odessa TX
1209 PM CDT FRI MAY 17 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1154 AM     NON-TSTM WND GST PINE SPRINGS            31.89N 104.81W
05/17/2019  M59 MPH          CULBERSON          TX   ASOS

&&

CMR

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 high wind. Local standard time, as filed.

High Wind, Guadalupe Mountains of Eddy County

When
May 17, 11:00 AM MST to 3:00 PM MST
Where
Guadalupe Mountains of Eddy County forecast zone
Measured
52 kt (60 mph) estimated gust
Reported by
NWS Employee
Coordinates
32.472, -104.304 (the zone’s center; the record gives no point)

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Mexico in 2019Every state in 2019This day in weather historyWarnings in New Mexico, May 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 830773.